California, 2009High Wind in California, February 13, 2009
February 13, 2009 · NWS VEF · 2 events in 1 county or zone
S. This storm brought heavy snow to the mountains of southern Nevada, and strong winds to the Sierra Nevada mountains of eastern California.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of cold Pacific storms continued to impact the southwestern U.S. This storm brought heavy snow to the mountains of southern Nevada, and strong winds to the Sierra Nevada mountains of eastern California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 13, 5:03 PM PST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 13, 5:03 PM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PST FRI FEB 13 2009
.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE GREAT BASIN TONIGHT
BRINGING ANOTHER ROUND OF PRECIPITATION AND GUSTY WINDS TO THE AREA.
THIS STORM SYSTEM WILL MOVE OFF TO THE EAST BY LATE TOMORROW MORNING
ALLOWING DRY CONDITIONS TO RETURN TO THE AREA FOR THE DURATION OF
THE WEEKEND. THE NEXT STORM SYSTEM WILL MOVE INTO CALIFORNIA AND
BRING ANOTHER ROUND OF PRECIPITATION TO THE AREA LATE SUNDAY NIGHT
THROUGH TUESDAY. A DRYING TREND IS THEN EXPECTED FOR THE LATER HALF
OF NEXT WEEK.
&&
.UPDATE...WE JUST GOT A REPORT FROM OUR OFFICIAL CO-OP OBSERVER ON
MOUNT CHARLESTON AT 7600 FEET OF 7 INCHES OF SNOW. CONSIDERING THE
FRONT STILL HAS YET TO PUSH THROUGH AND THERE IS STILL MORE SNOW TO
COME THE ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING FOR
THE SPRING MOUNTAINS AND SHEEP RANGE. OVER A FOOT OF SNOW IS NOW
EXPECTED ABOVE 7000 FEET. THE END TIME OF THE WARNING WAS PUT A 06Z
SAT...WHICH LOOKS TO BE WHEN SNOW SHOULD START ENDING.
&&
.PREVIOUS UPDATE...ISSUED 425 PM PST...OBSERVERS IN THE BARSTOW AREA
HAVE REPORTED THAT SNOW IS BEGINNING TO STICK IN THE CITY. RADAR
INDICATES THAT THE BAND OF PRECIPITATION THAT IS ASSOCIATED WITH
THESE REPORTS IS MOVING TO THE EAST AND SHOULD BE OUT OF THE BARSTOW
AREA IN THE NEXT COUPLE OF HOURS. A WINTER WEATHER ADVISORY FOR SNOW
WAS ISSUED A FEW MINUTES AGO FOR THE ENTIRE NORTHERN HALF OF SAN
BERN COUNTY INCLUDING INTERSTATE 15 TO THE CALIFORNIA/NEVADA LINE.
ZONES HAVE BEEN UPDATED AND GRIDS WILL BE OUT SHORTLY.
&&
.PREVIOUS DISCUSSION...342 PM PST...
.SHORT TERM...SYSTEM NUMBER 5 IN THE STORM PARADE HAS ALREADY BEEN
AFFECTING THE AREA WITH A VARIETY OF WEATHER. WATER VAPOR IMAGERY
SHOWS THERE ARE REALLY TWO COMPONENTS TO THIS SYSTEM...AN UPPER LOW
PRESENTLY COMING ASHORE NEAR THE OREGON/NORCAL BORDER AND A COLD
FRONT/UPPER TROUGH AXIS MOVING ACROSS CENTRAL NEVADA BACK INTO
SOCAL. WITH THE AFOREMENTIONED UPPER LOW PROGGED TO STAY WELL TO OUR
NORTH AS IT MOVES INLAND TONIGHT AND EVENTUALLY TRANSFORM INTO AN
OPEN WAVE LATER TONIGHT...MOST OF THE IMPACTS FROM THIS SYSTEM
ACROSS OUR CWFA ARE GOING TO COME FROM THE SURFACE COLD FRONT/UPPER
TROUGH AXIS SWINGING THROUGH. WINDS HAVE PICKED UP IN AHEAD OF THE
TROUGH AXIS...WITH WINDS IN AREAS THAT LIKE TO BLOW WELL FROM THE
SOUTH SEEING GUSTS AS HIGH AS 40 MPH THIS AFTERNOON. HOWEVER...DUE
TO THE SHORT DURATION AND LOCALIZED NATURE OF THESE GUSTS HAVE BEEN
HANDLING THEM WITH NOWCASTS. AS FOR PRECIPITATION...THE MAIN FRONT
HAS ALREADY CLEARED THE SOUTHERN SIERRA AND PRECIP THERE THIS
EVENING WILL BE FROM ANY INSTABILITY LEFT BEHIND THE FRONT...THUS
LOWERED POPS HERE SOME FOR TONIGHT. ELSEWHERE THE FRONT/TROUGH AXIS
WILL BRING A QUICK ROUND OF PRECIPITATION...MAINLY TO THE HIGHER
ELEVATIONS. WHILE SNOW LEVELS ARE GOING TO BE AROUND 3500-4000 FEET
GENERALLY...EVAPORATIVE COOLING DUE TO THE DRY LOW LEVELS WILL ALLOW
SNOW LEVELS TO LOCALLY LOWER IN HEAVIER CONVECTIVE ACTIVITY. THIS
HAS BEEN THE CASE THIS AFTERNOON ACROSS THE ANTELOPE VALLEY OF
CALIFORNIA AS SNOW AND A SNOW/RAIN MIX HAS BEEN REPORTED AT EDWARDS
AFB...MOJAVE...PALMDALE AND LANCASTER AS WELL AS SOME SLEET/GRAUPEL
NEAR BARSTOW. THE HEAVIEST SHOWERS HAVE ALSO PRODUCED SOME LIGHT
ACCUMULATIONS OF SNOW MAINLY ON UNPAVED SURFACES IN THESE AREAS AND
THUS THIS IS NOT OUT OF THE QUESTION AS THE TAIL END OF THIS
FRONT/TROUGH AXIS HEADS EAST THIS EVENING. BEHIND THE FRONT ENOUGH
INSTABILITY EXISTS TONIGHT ACROSS SOUTHERN NEVADA THAT AN ISOLATED
THUNDERSTORM OR TWO MAY DEVELOP. WINTER WEATHER ADVISORIES CURRENTLY
OUT LOOK GOOD. WE MAY LIKELY SEE SNOW ACCUMULATE AS LOW AS 3500 FEET
LATER TONIGHT IN PLACES LIKE BEATTY AND MERCURY...BUT AMOUNTS ARE
EXPECTED TO BE BELOW ADVISORY LEVELS AND HENCE WILL RE-ISSUE THE HWO
TO ADDRESS THIS CONCERN SINCE THESE ARE PLACES THAT DO NOT SEE SNOW
THAT OFTEN.
THIS SYSTEM WILL HEAD EAST TOMORROW AND A SHORTWAVE RIDGE IS PROGGED
TO BUILD IN FOR THE WEEKEND ALLOWING FOR A DRYING TREND. AHEAD OF
THIS RIDGE...MODELS SHOW WE COULD SEE A PERIOD OF LOCALLY WINDY
CONDITIONS ALONG THE SIERRA CREST IN THE MID-LATE MORNING HOURS
SATURDAY. GUSTS AROUND 50 MPH ARE POSSIBLE HERE THEN. OTHERWISE
EXPECT A WARMING TREND BY SUNDAY AS A SOUTHWEST FLOW TAKES HOLD
AHEAD OF THE NEXT SYSTEM WHICH IS MOVING IN MUCH SLOWER AND IS NOT
EXPECTED TO DO MUCH AT BEST UNTIL LATE SUNDAY NIGHT ACROSS INTERIOR
CALIFORNIA.
.LONG TERM...LITTLE CHANGE IN THINKING ABOUT THE MONDAY STORM SYSTEM
OTHER THAN THE 12Z ECMWF HAS SLOWED TIMING A LITTLE BIT MORE WITH
THE BEST CHANCE OF PRECIPITATION MONDAY AFTERNOON AND OVERNIGHT.
LIQUID PRECIP AMOUNTS...WITH THE EXCEPTION OF THE SIERRA...RANGE
GENERALLY FROM .25 TO .50 INCHES TOTAL MONDAY THROUGH TUESDAY
MORNING BUT THERE WILL LIKELY BE SOME LOCALIZED AREAS THAT MEASURE
LESS THAN OR MORE THAN THAT. THE SIERRA COULD SEE AN INCH TO AN INCH
AND A QUARTER LIQUID WHICH WOULD TRANSLATE INTO A FOOT OR SO OF SNOW
FOR THE 24 HR PERIOD ENDING 12Z TUESDAY. SPRING MOUNTAIN TOTALS ATTM
LOOK TO BE BETWEEN 4 AND 8 INCHES. SNOW LEVELS ARE FORECAST AROUND
4000 FEET IN THE SIERRA FOR THE DURATION OF THE STORM WHILE THEY
START OUT AROUND 5500 FEET IN THE SPRINGS MONDAY LOWERING TO 4000
FEET MONDAY NIGHT. THE SYSTEM WEAKENS AND OPENS UP AS IT MOVES
INLAND MONDAY NIGHT INTO TUESDAY. WEAK PERTURBATIONS EMBEDDED IN THE
WESTERLY FLOW SHOULD PROVIDE ENOUGH DYNAMIC SUPPORT ON TUESDAY FOR
LIGHT SHOWER ACTIVITY MAINLY OVER THE MOUNTAINS WITH GENERALLY ONLY
LIGHT PRECIP AMOUNTS. JUST LIKE 24HRS AGO...THE 12Z GFS HAS TRENDED
TOWARDS THE CONSISTENT ECMWF WITH RIDGING OVER THE AREA WEDNESDAY
THROUGH FRIDAY. THIS WOULD BRING DRY CONDITIONS AND WARMER
TEMPERATURES TO THE REGION.
&&
.AVIATION...FOR MCCARRAN...LOW LEVEL CLOUDS WILL CONTINUE TO
INCREASE WITH CIGS INITIALLY FROM 6-8KFT LOWERING TO 4-5KFT THIS
EVENING. BEST CHANCE FOR RAIN IS STILL BETWEEN 00Z AND 06Z. CIGS OF
3KFT ARE POSSIBLE IN AREAS WHERE RAIN DEVELOPS. WINDS REMAIN CALM AT
THE MOMENT BUT GUSTY SOUTHWEST WINDS ARE STILL EXPECTED TO BEGIN
BETWEEN 23Z AND 00Z. WIND SPEEDS ARE GENERALLY EXPECTED TO BE
BETWEEN 12 AND 18KTS WITH GUSTS UP TO 25KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STORM WILL MOVE ACROSS THE AREA TONIGHT WITH CIGS
GENERALLY BETWEEN 4 AND 6KFT. RAIN AND SNOW CHANCES WILL INCREASE
FROM WEST TO EAST AS A MOISTURE PLUME CROSSES THE REGION. SOUTH TO
SOUTHWEST WINDS GENERALLY 10-20KTS WITH GUSTS TO AROUND 30KTS
EXPECTED TO CONTINUE INTO THE EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR
NVZ018-019. WINTER WEATHER ADVISORY UNTIL 1 AM PST SATURDAY FOR
NVZ015.
AZ...NONE.
CA...WINTER WEATHER ADVISORY UNTIL 8 PM PST THIS EVENING FOR CAZ523-
524.
&&
SHORT RANGE...STACHELSKI
LONG RANGE/AVIATION...SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 13, 4:09 PM PST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM PST FRI FEB 13 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-141515-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
409 PM PST FRI FEB 13 2009 /509 PM MST FRI FEB 13 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEVADA...INTERIOR SOUTHEAST
CALIFORNIA AND NORTHWEST ARIZONA TONIGHT BRINGING ANOTHER ROUND OF
PRECIPITATION AND LOCALLY GUSTY WINDS TO THE AREA FOR GENERALLY A
3 TO 6 HOUR WINDOW.
IN LINCOLN COUNTY AS WELL AS IN THE MOUNTAINS OF CLARK COUNTY SNOW
IS EXPECTED TO ACCUMULATE AND REACH ADVISORY LEVELS. SNOW MAY BE
HEAVY AT TIMES AND REDUCE VISIBILITY TO LESS THAN 500 FEET.
WITH SUCH A COLD AIR MASS IN PLACE...SNOW LEVELS ARE GENERALLY
EXPECTED TO RANGE BETWEEN 2500 AND 3500 FEET TONIGHT. ALTHOUGH
PRECIPITATION AMOUNTS AT THESE LOWER ELEVATIONS WILL NOT BE
MUCH...ACCUMULATIONS OF SNOW UP TO 4 INCHES ARE POSSIBLE IN PLACES
LIKE MOUNTAIN PASS CALIFORNIA ALONG INTERSTATE 15 WITH AS MUCH AS
2 INCHES OF SNOW POSSIBLE IN THE VALLEYS OF SOUTHERN NYE COUNTY
AND THE DESERT FLOORS OF SAN BERNARDINO COUNTY.
WHILE THESE SNOW LEVELS ARE WHAT IS GENERALLY EXPECTED...ANY
HEAVIER SHOWER ACTIVITY...EVEN WHERE PRECIPITATION INITIALLY FALLS
AS JUST RAIN...MAY RESULT IN SNOW LEVELS LOCALLY LOWERING. THUS
PRECIPITATION MAY MIX WITH OR CHANGE TO ALL SNOW AT ELEVATIONS
BELOW 2500 FEET. IF ANY SNOW ACCUMULATES IT SHOULD BE LIGHT AND
MAINLY ON UNPAVED SURFACES.
THIS STORM WILL MOVE EAST OF THE AREA ON SATURDAY MORNING ALLOWING
DRIER WEATHER TO RETURN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING SNOW SHOWERS ARE EXPECTED EARLY SATURDAY BEFORE DRYING
TAKES PLACES IN THE AFTERNOON AND CONTINUES INTO SUNDAY. HOWEVER
ANOTHER STORM IS EXPECTED TO FORM OFF THE WEST COAST LATE SUNDAY
AND IMPACT THE AREA STARTING LATE SUNDAY NIGHT INTO TUESDAY.
LOCALLY HEAVY SNOW AMOUNTS MAY ONCE AGAIN BE SEEN OVER THE HIGHER
ELEVATIONS AS THIS SYSTEM CROSSES THE AREA. DRYING WILL THEN TAKE
PLACE WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
STACHELSKI
High Wind, Eastern Sierra Slopes of Inyo County
- When
- February 13, 6:20 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- February 13, 6:40 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 4 miles SW of Independence.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, February 13 to 14, 20091 death · 9 injured · 7 events
- Flood in Mississippi, February 13, 2009$40,000 · 1 event
- Winter Storm in Nebraska, February 13, 200921 events
- Heavy Snow in Iowa, February 13, 200914 events
- Winter Storm in Nebraska, February 13, 20098 events
- Winter Storm and Winter Weather in Colorado, February 13 to 15, 20098 events
- Heavy Snow in Nebraska, February 13, 20095 events
- Flooding in Illinois, February 13 to 24, 20095 events
- Winter Storm and Winter Weather in Colorado, February 13, 20094 events
- Winter Weather in Utah, February 13 to 14, 20092 events
- Winter Weather in California, February 13 to 14, 20092 events
- Winter Weather in Illinois, February 13 to 14, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149979, 149981.